Kansas, 2021Hail and Damaging Winds in Kansas, July 10, 2021
July 10, 2021 · NWS ICT · 3 events in 2 counties and zones
Large hail and strong winds moved across southern KS on the 10th causing isolated damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large hail and strong winds moved across southern KS on the 10th causing isolated damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 10, 12:08 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 10, 12:08 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
108 PM CDT Sat Jul 10 2021
.SHORT TERM...(This evening through Monday night)
Issued at 106 PM CDT Sat Jul 10 2021
Water vapor imagery shows shortwave diving southeast across Nebraska
into northern KS with a broad area of upper ridging over the Desert
Southwest. Mid level theta-e advection has allowed convection over
far southeast KS/sw MO to maintain this morning as it pushes off to
the southeast. Early morning convection has made for messy surface
features, but it appears the synoptic front stretches from just
north of Wichita to north of Emporia.
Convection is still expected to develop along the front as it sinks
south but still not exactly sure how far south it will make it
before storms erupt as there should be some subsidence behind the
complex of storms in southern MO. So current thinking is that storms
may develop near the KS Turnpike in the 2-4 pm time frame but
will not become more widespread until they get south of the
Turnpike. Line of storms should remain fairly progressive and be
south of the forecast area by the 7-9pm time frame. Models remain
consistent with unseasonably strong effective shear in the 40-50kt
range with an abundance of instability. So hail to golf ball size
and damaging winds remain the main threats. In addition, with PW
values around 150% of normal, very high rainfall rates will be
likely with the storms with flooding possible.
Shortwave trough will sink south tonight and will be situated over
northern MO by 12z Sun. Some scattered showers or storms will be
possible on the backside of this feature on Sun as the main vort
lobe rotates through. One of the bigger changes this forecast
package was to increase shower/storm chances Sun. Areas generally
east of I-135 will have the better chances to see a shower or storm
on Sun. By Mon morning upper trough will extend from eastern IA
through the Ozark region with subsidence across the forecast area.
Below normal temps are still expected Sun with highs only topping
out around 80. Normal highs for this time of year are in the low
90s. By Mon we will be back to the mid and upper 80s across the
region.
.LONG TERM...(Wednesday through Saturday)
Issued at 106 PM CDT Sat Jul 10 2021
Still good model agreement on another shortwave moving out of the
Northern Rockies Tue and across the Northern Plains by Wed morning.
Still looking like the bulk of the precip with this feature will
remain north of the forecast area. Slow moving front is expected to
try and sink south on Thu and will increase storm chances for the
end of the work week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1239 PM CDT Sat Jul 10 2021
Challenges:
1) Showers and thunderstorms
2) Cold front timing
3) MVFR ceilings
A cold front is positioned from near KPTT to KEWK to Council
Grove. Scattered showers and thunderstorms have been around
southern Kansas this morning. The battle has been coverage and
impact to TAF sites. Convective initiation is anticipated along
the front this afternoon, but it is a matter of timing and
location. The progress of the front has prompted the removal of
any mention for KHUT and KSLN. Given some uncertainty for KICT,
vicinity wording with a tempo group was used. Higher confidence
exists for KCNU thus the forecast suggests so with a prevailing
TSRA. Severe thunderstorms are possible with this afternoon and
evening activity with large hail (golf ball sized) and damaging
winds (60-70 mph). Again there is uncertainty in the exact timing
and location of the severe thunderstorms with the best chances in
southeast Kansas.
As additional moisture wraps in and the low deepens over Missouri,
this will bring in MVFR ceilings to most if not all sites. The
western extent is a bit of a question so lower likelihood for KRSL
and KGBD. Winds will switch to the north behind the front with
speeds around 10-15kts. There is uncertainty with this forecast
given the convection potential through the afternoon and early
evening. Amendments are likely. Stay tuned for updates.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 88 66 81 62 / 30 30 10 0
Hutchinson 90 65 82 60 / 20 20 10 0
Newton 87 65 80 61 / 30 40 10 0
ElDorado 88 65 79 61 / 50 50 20 10
Winfield-KWLD 88 66 81 62 / 50 50 20 0
Russell 87 62 82 58 / 20 10 10 0
Great Bend 88 63 82 59 / 10 10 10 0
Salina 88 65 81 60 / 30 20 10 0
McPherson 88 65 81 59 / 20 20 10 0
Coffeyville 87 66 80 62 / 70 60 30 10
Chanute 86 66 78 62 / 60 60 30 10
Iola 85 66 77 62 / 60 60 40 10
Parsons-KPPF 87 66 79 62 / 70 60 30 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...VJP
Hazardous weather outlook, Jul 10, 1:39 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
239 PM CDT Sat Jul 10 2021
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111545-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
239 PM CDT Sat Jul 10 2021
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...This afternoon and Tonight
Severe storms will be possible this afternoon and early evening for
locations southeast of the Kansas Turnpike. The main hazards will be
large hail up to golf ball size and damaging wind gusts to around 65
mph. Some storms will also produce heavy rainfall with a risk for
minor lowland flooding. There is also a conditionally low risk for a
brief tornado within the first hour or so of storm development this
afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a slight chance for thunderstorms on Sunday for locations
east of I-135. They are not expected to be strong or severe.
Chances for storms will return again across much of the area from
Wednesday through Friday. The risk severe storms during these times
is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 10, 1:33 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
233 PM CDT Sat Jul 10 2021
KSZ069-070-102000-
Butler KS-Greenwood KS-
233 PM CDT Sat Jul 10 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Butler County in south central Kansas...
Southwestern Greenwood County in southeastern Kansas...
* Until 300 PM CDT.
* At 231 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near El Dorado...moving southeast at
20 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
El Dorado, Leon, Rosalia, El Dorado Airport, Beaumont, El Dorado
State Park and El Dorado Lake.
LAT...LON 3777 9695 3788 9665 3768 9640 3752 9673
TIME...MOT...LOC 1933Z 326DEG 16KT 3778 9677
BUTLER
Special weather statement, Jul 10, 1:58 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
258 PM CDT Sat Jul 10 2021
KSZ069-070-102030-
Butler KS-Greenwood KS-
258 PM CDT Sat Jul 10 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Butler County in south central Kansas...
Southern Greenwood County in southeastern Kansas...
* Until 330 PM CDT.
* At 256 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 9 miles west of Eureka...moving
southeast at 15 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Eureka, Eureka City Lake and Eureka Airport.
LAT...LON 3784 9661 3796 9644 3783 9608 3768 9640
TIME...MOT...LOC 1958Z 298DEG 15KT 3785 9646
BUTLER
Thunderstorm Wind, Butler
- When
- July 10, 2:10 PM CST to 2:11 PM CST
- Where
- Butler County, 2.82 mi ENE of Leon
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.690, -96.730
A total of four power poles were snapped in half about 3 miles east of Leon on KS 400.
Hail, Butler
- When
- July 10, 2:17 PM CST to 2:18 PM CST
- Where
- Butler County, 5.18 mi WSW of Beaumont
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.610, -96.610
Thunderstorm Wind, Chautauqua
- When
- July 10, 3:29 PM CST to 3:30 PM CST
- Where
- Chautauqua County, 0.69 mi N of Chautauqua
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.030, -96.180
This was an estimated gust reported by the public.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 10, 20212 deaths · 2 events
- Tornado and Damaging Winds in Missouri, July 10, 2021$2.0 million · EF2 · 4 events
- Dust Storm and Hail in Arizona, July 10, 2021$432,000 · 1 in hail · 33 events
- Flash Flooding and Dust Storm in Arizona, July 10, 2021$352,000 · 1 in hail · 19 events
- Tornado and Flash Flooding in Oklahoma, July 10 to 11, 2021$60,000 · EF1 · 20 events
- Flash Flooding and Damaging Winds in Kentucky, July 10 to 11, 2021$202,000 · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Arizona, July 10 to 15, 2021$74,000 · 73 kt wind · 9 events
- Flash Flood and Damaging Winds in Mississippi, July 10 to 12, 2021$95,000 · 55 kt wind · 3 events
- Damaging Winds in Virginia, July 10, 2021$48,000 · 60 kt wind · 6 events
- Tornadoes and Flash Flood in Illinois, July 10, 2021EF1 · 7 events
- Tornado and Hail in Arizona, July 10, 2021EF1 · 2 events
- Damaging Winds in Nebraska, July 10, 2021$22,000 · 70 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970204, 970206, 970208.